Alert archive / Utah / High Wind Warnings in 2022

High Wind Warning 17, NWS Salt Lake City, UT

November 9, 2022Beaver County, Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this high wind warning at Nov 9, 2022, 12:32 AM MST for Beaver County, Iron County, Washington County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2022, 12:32 AM MST (07:32 UTC)
Expired
Nov 9, 2022, 4:02 AM MST
In force
4 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 12:50 AM MSTNON-TSTM WND GST 67Milford, UTMILFORD MUNICIPAL AIRPORT - 5034 FT
Nov 9, 1:04 AM MSTNON-TSTM WND GST 45Harrisburg, UTWHITE REEF - 3440 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS75 KSLC 090732
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1232 AM MST Wed Nov 9 2022

UTZ122-091200-
/O.UPG.KSLC.WI.Y.0040.000000T0000Z-221109T1200Z/
/O.NEW.KSLC.HW.W.0017.221109T0732Z-221109T1200Z/
Southwest Utah-
Including the cities of Beaver, Cedar City, and Milford
1232 AM MST Wed Nov 9 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* WHAT...Southwest winds 30 to 40 mph with gusts as high as 70
  mph, particularly near the Cedar City area.

* WHERE...Southwest Utah.

* WHEN...Until 5 AM MST early this morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ115-091200-
/O.CON.KSLC.WI.Y.0040.000000T0000Z-221109T1200Z/
Western Millard and Juab Counties-
Including the cities of Delta and Little Sahara
1232 AM MST Wed Nov 9 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
688 
WWUS75 KSLC 091102
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
402 AM MST Wed Nov 9 2022

UTZ122-091215-
/O.CAN.KSLC.HW.W.0017.000000T0000Z-221109T1200Z/
Southwest Utah-
Including the cities of Beaver, Cedar City, and Milford
402 AM MST Wed Nov 9 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds associated with the passage of a frontal boundary
have subsided. Therefore, the high wind warning has been canceled.
Occasional gusts to around 40 mph will still be possible through
the morning.

$$

UTZ115-091215-
/O.CAN.KSLC.WI.Y.0040.000000T0000Z-221109T1200Z/
Western Millard and Juab Counties-
Including the cities of Delta and Little Sahara
402 AM MST Wed Nov 9 2022

...WIND ADVISORY IS CANCELLED...

Strong winds associated with the passage of a frontal boundary
have subsided. Therefore, the high wind warning has been canceled.
Occasional gusts to around 40 mph will still be possible through
the morning.


$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Nov 8, 9:49 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 8, 9:49 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
949 PM MST Tue Nov 8 2022

.UPDATE...Main updates this evening included lowering snow levels
in an arc from Wendover through the Raft Rivers and east to
Evanston as webcams have confirmed persistent snow in the Bear
Lake area this evening. Elsewhere, snow levels have gradually
risen through the evening as a healthy atmospheric river with
subtropical origins streams across Utah and SW Wyoming. Several
plumes of moderate to locally heavy precipitation continue to
stream northward across the area. Have also increased thunderstorm
wording across SW Utah in line with latest 00Z CAMs as a swath of
mid-level instability is progged to stream across this area
through 09Z. Cold front is forecast to reach the NV/UT border
shortly after midnight local time and continue eastward through
the night, reaching the Wasatch Front around 12Z/5AM MST. Latest
HRRR develops a band of convection (mainly snow) with the front.
This will bear watching as it could intersect the commencement of
the morning commute. Previous discussion follows.

&&

.SYNOPSIS...A significant winter storm will continue to make its
way across Utah and southwest Wyoming through early Thursday. Dry
conditions will follow for late in the week through early next
week, with temperatures well below seasonal normals.

&&

.SHORT TERM (Through 12Z Thursday)...A broad upper trough is
centered along the northern California coast this afternoon, with
the leading edge of the main shortwave energy currently
approaching the Utah/Nevada border. Southerly flow remains
elevated ahead of this feature, primarily over west central and
southwest Utah, where wind gusts in the 30s to 40s mph have been
observed. This is a bit less strong than most high resolution
guidance was indicating, but as the trough continues east early
this evening, there is still potential for winds to get a bit
stronger in this area and have maintained the going Wind Advisory.
Have opted to cancel the wind headlines for the northwest desert
and Tooele valley, however, as flow aloft there remains noticeably
weaker.

After a brief lull in northern Utah precip early this afternoon,
approaching shortwave energy and the position of the upper jet is
allowing valley rain/mountain snow to increase in coverage once
again. Overall, precip in this area will be of the on and off
variety this evening, with coverage also increasing over southwest
Utah as the trough tracks east. As the main trough and frontal
boundary push into the state from the west late evening/early
overnight, coverage of precipitation over the western half of Utah
is expected to become quite widespread and with ample moisture
from an atmospheric river tap rates will be quite high. With the
progression of the trough the area of heaviest precip will slide
east Wednesday morning, gradually weakening as it does so. Going
winter weather headlines cover the potential impacts quite well,
as mountain travel across the state and mountain valley travel
across Utah and southwest Wyoming will be quite treacherous at
times, with impacts lasting through the Wednesday morning commute.

Some lingering uncertainty continues to exist with respect to
northern valley impacts for the morning commute. Latest guidance
continues to show a change to snow in these areas around mid-
morning, a bit past the period of heaviest precip, but overall
guidance has been trending quicker with the changeover. This
scenario would keep potential valley impacts on the commute more
limited, but in similar past events have noted that the high rates
can at times cause a changeover to snow in these scenarios earlier
than anticipated. If something like this were to happen then
impacts to the commute would be more substantial (particularly in
bench locations) but it should be noted that road and soil
temperatures in the northern valleys remain relatively high, which
would limit road accumulations. Overall, an area to monitor as the
storm moves through.

By Wednesday afternoon, main trough is expected to have passed
into eastern Utah, leaving much of the remainder of the forecast
area in lingering cold pool instability, so precip during this
time will be more terrain based. Have noticed guidance with this
package is overall faster in moving the system out and decreasing
coverage of precip during this period. Thus, most precipitation is
now expected to be tapering off by Wednesday evening, with showers
lingering over the northern mountains into Thursday morning.

.LONG TERM (After 12Z Thursday)...Overall expecting a return to
quieter conditions to finish the week, holding through the weekend
into early next week. Temperatures will run 10-20F below normal,
with the greatest departures felt in the valleys across the state as
afternoon highs will be suppressed by cloud cover and very cold H7
temps. Most northern valleys will struggle to climb out of the 30s
through the period. Little to be found in the way of agreement among
members of multiple modeling suites at this time, with solutions
offering widely varied scenarios as early as Saturday evening.

Ensemble cluster analysis offers little in the way of meaningful
scenario isolation at this time given that any zonal flow situation
or trough is likely dry enough that only increased cloud cover will
result outside of a brief period of mountain flurries where
orographic lift tips the scales. Subtleties and meso/micro scale
meteorology will dictate local sensible weather in this regime,
which, hard to say much in that regard this far out. Have allowed
NBM grids to ride as-is given the elevated uncertainty.

A progressive high wave-number pattern looks to remain late in the
extended forecast period and beyond. While ridging is likely to
dominate through the weekend, a return to active weather is likely
for next week.

&&

.AVIATION...KSLC...Rain with accompanying MVFR to IFR ceilings
is expected through much of the morning. Winds will be relatively
light. They are expected to prevail from the southeast, varying
directions are expected. Rain could transition to a rain-snow mix or
to snow around sunrise. If that occurs, ceilings would remain
similar, but visibility would decrease into IFR or LIFR range.
Precipitation will transition more scattered around 15Z, with light
rain and snow showers possible into the afternoon.

.REST OF UTAH AND SOUTHWEST WYOMING...Valley rain and mountain snow
in southwest Wyoming and northern Utah will last through much of the
morning. MVFR to IFR or LIFR ceilings are expected, with lowered
visibility in locations with snow. Precipitation will be more
scattered by around 15Z, especially for valleys. Conditions are
expected to get into VFR range once precipitation largely tapers
off, but showers will bring the chance for conditions diminishing
from VFR. Similar conditions are expected further south. MVFR to IFR
or LIFR ceilings and visibility in locations with snow are expected
into the afternoon. Precipitation will transition more scattered
around 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 3 AM Wednesday to 5 AM MST Thursday
     for UTZ108.

     Winter Storm Warning until 11 AM MST Thursday for UTZ110>112.

     Winter Storm Warning until 5 AM MST Thursday for UTZ113-117-125.

     Wind Advisory until 5 AM MST Wednesday for UTZ115-122.

WY...Winter Weather Advisory from 3 AM Wednesday to 5 AM MST Thursday
     for WYZ021.

&&

ADeSmet/Traphagan/Wessler/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 5:38 AM MSTSnow Squall WarningSLCDavis, Salt Lake, Tooele, Utah52 min
Nov 9, 5:45 AM MSTSnow Squall WarningSLCBox Elder, Cache, Davis, Morgan, Rich, Weber24 min

Nearby

High Wind Warnings in Utah, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.